Colorado, 2023

Hail in Colorado, June 23, 2023

June 23, 2023 · NWS GLD · 12 events in 2 counties and zones

On the evening of June 23rd, severe to destructive thunderstorms developed within East-Central Colorado just south of Interstate 70 and progressed north-northeast through the region. These thunderstorms produced destructive hail up to baseballs in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of June 23rd, severe to destructive thunderstorms developed within East-Central Colorado just south of Interstate 70 and progressed north-northeast through the region. These thunderstorms produced destructive hail up to baseballs in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:58 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 1:58 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
258 PM MDT Fri Jun 23 2023

.UPDATE...
Issued at 256 PM MDT Fri Jun 23 2023

A Severe Thunderstorm Watch has been issued for Cheyenne county in
Colorado and Greeley, Wichita, Wallace, and Logan counties in
Kansas until 04Z (10 pm MDT/11 pm CDT).

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Fri Jun 23 2023

Across the region this afternoon, mostly sunny to sunny skies are
prevailing area-wide. Diurnal cumulus popping up ahead of a surface
low currently over southeast Colorado. A strong southerly gradient
has persisted over the area during the day, strengthening some this
afternoon. Gusts are currently in the 20-30 mph range, especially in
areas east of the Colorado border ahead of the low. Temperatures are
mainly in the 80s.

For the remainder of the afternoon on into the evening hours, the
main wx concerns will focus on the potential for strong to severe
storms to develop in two groups affecting different portions of the
cwa, and these are in Slight risks from SPC.

The first area will focus on the aforementioned surface low over
southeast Colorado. Latest HRRR is showing an area of storms
developing over the southeast side of the low around 21z-22z and
push E/NE through areas south of the Interstate for several hours
after that. The airmass is quite unstable at this time, with
southerly surface flow giving way to southwest flow at 500 mb.
SBCape values currently ranging from 3500-4500j/kg. DCape values
1200-1700j/kg. Bulk 0-3km shear from the west around 20kts. SPC
large hail parameter hinting at high values along/south of
Greeley/Wichita counties. Storms that do develop will have the
potential for wind(up to 65mph)/hail(1-2") threats, along with an
isolated tornado. Areas east of the CO border are seeing PW values
an inch or higher, especially the further east away from the
aforementioned low. Heavy rainfall is thus possible bringing about
flooding concerns.

The second area will focus in on locales along/north of Highway
34/36. The instability here in this region will interact with a
passing shortwave later tonight to trigger another round of storms.
The track of these will push northward well into Nebraska before
clearing the cwa late tonight. Instability parameters are currently
less there at this time, with a bit more cloud cover, but as the
shortwave passes tonight, the additional lift will aid in storm
formation. The Marginal risk area in between the 2 Slight risk zones
could see a few isolated storms traverse the region tonight.
Guidance is mixed for amount/areal coverage but can't be ruled out.
locally heavy rainfall is possible along with any wind/hail threats.

For the upcoming weekend, upper ridge becomes more dominant over the
Plains region, setting the region up for a mainly dry 48 hr period.
Surface flow on Sunday is mainly northerly through most of the day,
providing a slightly cooler day compared to Saturday. Mixed guidance
for a weak shortwave to ride over the northern periphery of the
upper ridge Sunday night for a possible storm or two.

For temps, highs across the area this weekend will range mainly in
the mid to upper 80s, with a few locales east of Highway 83 around
90F. On Sunday, slightly cooler with upper 70s west into the mid and
upper 80s east. Overnight lows from tonight into Sunday night will
have a slight cooling trend. Looking for mid 50s west to mid 60s
east for tonight, but by Sunday night, a range of only mid to upper
50s.

.LONG TERM...(Monday through Friday)
Issued at 224 PM MDT Fri Jun 23 2023

At the start of the long term period, forecast models show an upper
air ridge over the CWA with an upper air low over the Great Lakes
region and another low over WA/OR on Monday morning. This pattern
looks to stay in place through the rest of the day while an upper
air shortwave disturbance passes through the flow over the CWA
during the evening. On Tuesday, model guidance projects the ridge
axis to pass over the CWA in the morning and turn the upper air flow
more west-southwesterly during the evening when another shortwave
disturbance makes an appearance. For Wednesday, models have a trough
over the western CONUS that makes its way slightly eastward over the
Rockies by the evening hours when a shortwave disturbance passes
over the CWA. For Thursday and Friday, long term models start to
depart in how the project the western trough progresses going
forward with the ECMWF shows a quicker progression than the GFS as
the ECMWF has the axis of the trough passing over the CWA late
Thursday night with the GFS keeping the trough west of the CWA
throughout Thursday and Friday. Will monitor future model runs for
better agreement in the evolution of this trough in the latter parts
of the long term period going forward.

At the surface, models continue to show daily chances for showers
and thunderstorms going through the long term period starting with
the shortwave disturbances seen Monday through Wednesday. On
Thursday, models hint at possible cold front passing through the CWA
though the timing differs due to the upper air pattern differences,
but there may be better chances for precipitation in the CWA
compared to the previous days during the evening because of it. On
Friday, the GFS is showing more widespread precipitation chances
compared the ECMWF during the evening hours as it shows a shortwave
disturbance along with the CWA being underneath an inflection point
in the jetstream. Upon looking at convective parameters for the long
term period, SBCAPE values currently look to be on the low side with
the exception of those on Tuesday. 0-6km bulk shear values look to
be around 30 kts or above on each day. Based on this: Tuesday might
be the best day for possible convection at this point, but will
continue to monitor for this potential going forward. Fire weather
continues to not be a concern for the CWA with minimum RH values
staying above criteria.

For the temperature forecast, the CWA expects daytime highs in the
middle 80s to lower 90s on Monday and Tuesday followed by
Wednesday's highs in the upper 80s to middle 90s. Thursday's daytime
highs look to be in the middle 80s to middle 90s while Friday sees
highs in the upper 70s to lower 90s range. Overnight lows for the
first three nights of the long term period range between the upper
50s and middle 60s with the remainder of the period seeing overnight
lows between the middle 50s and middle 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1111 AM MDT Fri Jun 23 2023

At this time, both terminals expected to see VFR conditions.
There is the chance for thunderstorms to form between 00z-06z
Saturday, but low confidence on timing/placement, so have only
put in a VCTS for KGLD for now.

Winds for KGLD, starting out S/SE 15-25kts through 07z Friday,
then shifting W/SW 10-15kts. By 12z, NW around 10kts. LLWS
forecasted 06z-09z Saturday 230@40-50kts and from 09z-12z
300@40kts.

Winds for KMCK, S/SE 10-15kts through 09z Saturday, then mainly
W/SW. LLWS 06z-09z Saturday 180@40kts and from 09z-11z 250@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...CC
SHORT TERM...JN
LONG TERM...076
AVIATION...JN
Hazardous weather outlook, Jun 23, 2:03 PM MST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
303 PM MDT Fri Jun 23 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
303 PM MDT Fri Jun 23 2023 /403 PM CDT Fri Jun 23 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for the following counties
until 10 PM MDT: In Colorado, Cheyenne. In Kansas, Greeley, Wichita,
Wallace and Logan.

Strong to severe storms are possible this afternoon and evening
across the area. The best chances for any severe storms will be
along and north of Highway 34, and south of Highway 40, mainly in
Greeley and Wichita counties. Threats include large hail, damaging
winds, an isolated tornado and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a chance for evening thunderstorms across the region for
Monday, Tuesday and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any severe reports to
the National Weather Service in Goodland via phone or social media.

In the hours before

Special weather statement, Jun 23, 3:30 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Fri Jun 23 2023

KSZ041-232300-
Greeley KS-
430 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of central Greeley
County through 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Horace, or 7 miles southwest of Tribune, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tribune and Horace around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Kansas.

&&

LAT...LON 3833 10191 3843 10197 3859 10169 3837 10157
TIME...MOT...LOC 2229Z 248DEG 21KT 3840 10185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CA

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 23, 4:17 PM MST to 4:20 PM MST
Where
Kit Carson County, 0.53 mi W of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.610

Spotter reported pea to quarter sized hail at location.

Hail, Kit Carson

When
June 23, 4:18 PM MST
Where
Kit Carson County, 3.28 mi ENE of Vona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.310, -102.690

Spotter reported quarter sized hail at location.

Hail, Kit Carson

When
June 23, 4:19 PM MST
Where
Kit Carson County, 1.07 mi W of Stratton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.300, -102.620

Report received of quarter sized hail at location.

Hail, Kit Carson

When
June 23, 4:40 PM MST
Where
Kit Carson County, 10.42 mi N of Stratton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.450, -102.580

Spotter reported 2 inch hail at location via social media.

Hail, Yuma

When
June 23, 4:50 PM MST
Where
Yuma County, 6.54 mi ESE of Kirk
Measured
2.75 in hail
Reported by
Social Media
Coordinates
39.600, -102.480

Very large hail ranging from ping pong balls up to baseballs in size reported at location via social media.

Hail, Kit Carson

When
June 23, 4:50 PM MST to 4:55 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.300, -102.600

Quarter sized hail reported at location that lasted approximately five minutes.

Hail, Yuma

When
June 23, 4:51 PM MST
Where
Yuma County, 8.18 mi SW of Idalia
Measured
1.5 in hail
Reported by
Public
Coordinates
39.610, -102.400

Estimated ping pong ball sized hail reported at location. Time is radar estimated.

Hail, Yuma

When
June 23, 4:55 PM MST to 5:00 PM MST
Where
Yuma County, 4.73 mi WSW of Idalia
Measured
2.75 in hail
Reported by
Public
Coordinates
39.670, -102.380

Report received of very large hail ranging from golf balls up to baseballs in size at location. Time is radar estimated.

Hail, Yuma

When
June 23, 5:00 PM MST
Where
Yuma County, 3 mi WNW of Idalia
Measured
1.25 in hail
Reported by
Public
Coordinates
39.720, -102.350

Report of hail ranging from nickel to half dollar size received at location. Time is radar estimated.

Hail, Yuma

When
June 23, 5:15 PM MST
Where
Yuma County, 4.92 mi NNE of Idalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -102.250

Spotter reported quarter sized hail at location.

Hail, Yuma

When
June 23, 5:33 PM MST
Where
Yuma County, 4.24 mi E of Wray Bowman Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -102.200

Spotter reported quarter sized hail at location.

Hail, Yuma

When
June 23, 6:00 PM MST
Where
Yuma County, 4.73 mi WSW of Idalia
Measured
1.5 in hail
Reported by
Public
Coordinates
39.670, -102.380

Report received of hail ranging from quarters to ping pong balls in size at location. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110338, 1110339, 1110342, 1110345, 1110347, 1110349, 1110358, 1110362, 1110364, 1110365, 1110366, 1110367.